What are cardiovascular manifestations of local anesthetic toxicity?

Updated: Jan 09, 2019
  • Author: Raffi Kapitanyan, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

Risk of cardiovascular toxicity is somewhat greater with lipophilic local anesthetics such as bupivacaine. Risk of cardiac toxicity is greatest in those patients with underlying cardiac conduction problems or after myocardial infarction.

Toxic doses of local anesthetic agents can cause myocardial depression (tetracaine, etidocaine, bupivacaine), cardiac dysrhythmias (bupivacaine), and cardiotoxicity in pregnancy. Several anesthetics (eg, lidocaine) also alter vascular tone, with low doses having vasoconstrictive effects and higher doses causing relaxation of vascular smooth muscle, possibly leading to hypotension.

The range of signs and symptoms of cardiovascular toxicity include the following:

  • Chest pain

  • Shortness of breath

  • Palpitations

  • Lightheadedness

  • Diaphoresis

  • Hypotension

  • Syncope

Effects on cardiac conduction include widened PR interval, widened QRS duration, sinus tachycardia, sinus arrest, and partial or complete atrioventricular dissociation. Cardiac arrest has been reported after intraurethral administration of lidocaine. [6]

Cardiac toxicity is potentiated by acidosis, hypercapnia, and hypoxia, which worsen cardiac suppression and increase the chance of arrhythmia. This is important to consider since seizure makes this metabolic picture more likely.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!